A Presidential Breach in Confidentiality Puts Propecia in the Spotlight

In recent news, it has been reported that President Donald Trump’s security team raided the doctor’s office who had previously broken the patient-doctor confidentiality agreement. The doctor had previously revealed that he prescribed Propecia to the president. Propecia, also known as Finasteride, is a medication prescribed used to treat male patterned hair loss with many benefits, but like most medications, has some questionable side effects. This has brought the public to wonder if Trump’s mental health and/or behavior could be affected by taking the medication. The story has gotten so much attention that “Propecia” was even briefly trending on Twitter, and warranted a skit on Jimmy Kimmel Live!

Here’s what Dr. Mohebi had to say on the matter:

First of all, Trump’s doctor (or any doctor, for the matter) shouldn’t have discussed what medications he prescribed Trump, no matter what the medication is. Disclosing this type of information to anyone other than the patient without the patient’s consent – including family members – breaks the trust between the patient and doctor, which is one of the most important factors in a patient-doctor relationship.

Is it possible that Trump could be suffering from the side effects of Propecia?

Propecia is usually well-tolerated by most people. Its negative side effects are very rare and we only see them on occasion. The most significant side effect of Propecia is the effect it has on the sex drive of the individual, which is seen in about 1% of the patients who take it. It has been reported by patients that the medication may affect one’s mood, causing brain fogginess or depression. However, these claims are mostly anecdotal and have not been verified by randomized double-blind prospective studies.

Here is a video where Dr. Mohebi explains the side-effects of Propecia:

Merck, the maker of Propecia, added a label indicating that the sexual side effects of Propecia may be irreversible based on some reports. However, this claim has never been scientifically documented by more solid studies with large sample sizes. We do know that the medication is a safe medication with very minimal effect on overall health and minimal interactions with other medications. I recommend and prescribe this medication to most of my male patients who undergo a hair transplant at least for the first few months after the procedure. This minimizes the risk of shock loss after hair transplants and increases the effectiveness of the transplants.